Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2003, 6:17 AM CDT for Williams County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 6:17 AM CDT (11:17 UTC)
- Expired
- Jul 2, 2003, 7:20 AM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 11.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4155 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
275
WUUS53 KBIS 021117
SVRISN
NDC105-021220-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
617 AM CDT WED JUL 2 2003
THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA
* UNTIL 720 AM CDT
* AT 617 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF WILLISTON TO 22
MILES NORTH OF WILLISTON... MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
WILLISTON 620 AM CDT
ZAHL AT 635 AM CDT
APPAM AT 640 AM CDT
ALAMO AT 645 AM CDT
CORNITH AT 650 AM CDT
DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS
LAT...LON 4863 10403 4803 10403 4803 10385 4813 10372
4815 10290 4863 10290
$$
THOMSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 2, 2:45 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 AM CDT WED JUL 02 2003 MAIN CONCERNS WILL BE THUNDERSTORM ACTIVITY TODAY AND THIS EVENING. SHORT WAVE ENERGY FORECAST TO REACH THE FAR WESTERN AREAS THIS MORNING. SURFACE BOUNDARY ALONG THE MT/ND BORDER WILL DRIFT EAST REACHING CENTRAL CWA AROUND 18Z TODAY. VERY UNSTABLE AIR OVER THE REGION WITH DEWPOINTS AROUND 60 WEST AND IN THE UPPER 60S CENTRAL. LIFTED INDICES TO -8 AND MLCAPES TO 3000 J/KG PROGGED OVER THE REGION EARLY THIS AFTERNOON. ALTHOUGH FAIRLY STRONG CAP IN PLACE AT THIS TIME EXPECT THE SHORT WAVE ENERGY...UPPER LEVEL FORCING AND SURFACE COLD FRONT WILL WEAKEN THE CAP THIS AFTERNOON. WITH STRONG SURFACE HEATING AND INSTABILITY WILL SEE AN INCREASE OF CONVECTION CENTRAL THIS AFTERNOON. CURRENTLY...CONVECTION OVER EASTERN MT MAKING ITS WAY TO FAR WESTERN ND AT THIS TIME. THE BAMEX FORECAST SHOWING THE MT CONVECTION HOLDING TOGETHER REACHING FAR NORTHWESTERN CWA AROUND 12Z THEN WEAKEN SOME BY 18Z AS IT APPROACHES CENTRAL CWA BUT BY 21Z CONVECTION BECOMES MORE NUMEROUS CENTRAL AND EAST CENTRAL. SPC PLACES ALL CWA IN SLIGHT RISK OF SEVERE. ZONAL FLOW PATTERN DEVELOPS THURSDAY LASTING THRU THE REST OF THE FORECAST PERIOD. DRY WEATHER AND COOLER TEMPERATURES CAN BE EXPECTED AFTER TODAYS EVENT. .BIS...NONE RGT
Hazardous weather outlook, Jul 2, 4:39 AM CDT, 1 hour 38 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TURNER
In the hours before
Special weather statement, Jul 2, 3:27 AM CDT, 2 hours 50 minutes before
NDZ001-009-017-021020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 327 AM CDT (227 AM MDT) WED JUL 2 2003 AT 325 AM CDT (225 AM MDT) LOCAL RADAR INDICATED TWO BANDS OF THUNDERSTORMS IN EASTERN MONTANA MOVING NORTHEAST AT 30 MPH. THE NORTHERN BAND WILL MOVE ACROSS DIVIDE AND MUCH OF WILLIAMS COUNTY WHILE THE SOUTHERN BAND WILL MOVE OVER SOUTHERN MCKENZIE COUNTY. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...SMALL HAIL AND PERIODS OF HEAVY RAIN ARE POSSIBLE WITH THESE STORMS THROUGH SUNRISE. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:18 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 62 min |
| Jul 2, 6:47 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Jul 2, 6:55 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 50 min |
| Jul 2, 8:31 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 59 min |
| Jul 2, 9:00 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 2, 9:16 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 59 min |
| Jul 2, 9:26 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 64 min |
| Jul 2, 10:05 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 55 min |
| Jul 2, 10:18 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 27 min |
| Jul 2, 10:35 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 55 min |
| Jul 2, 11:43 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.